Nebraska, 2013

Cold in Nebraska, January 31, 2013

January 31, 2013 · NWS OAX · 9 events in 9 counties and zones

Arctic high pressure building southeast across the northern plains brought nearly steady temperatures in the single digits to northeast Nebraska and west central Iowa much of Jan. 31st.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure building southeast across the northern plains brought nearly steady temperatures in the single digits to northeast Nebraska and west central Iowa much of Jan. 31st. When combined with north winds of 20 to 30 mph, wind chill values fell to around 20 below to 25 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 31, 5:11 AM CST, 49 minutes earlier.

Area forecast discussion, Jan 31, 5:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 AM CST THU JAN 31 2013

.AVIATION...
12Z TAFS FOR KOFK...KOMA AND KLNK.

ARCTIC AIR STILL ON TRACK TO PROVIDE A BOOST IN WIND SPEEDS ACROSS
TAF SITES TODAY...BUT PERHAPS DELAYED JUST A BIT AND MAYBE NOT
QUITE AS STRONG AS EARLIER THOUGHT BASED ON TRENDS OBSERVED PRIOR
TO 12Z. CONFIDENCE IN CLOUD/CEILING FORECAST IS LOW WITH VARYING
CLOUD PATCHES OVER EASTERN NEBRASKA AND LOCATIONS UPSTREAM.
HOWEVER...A TEMPO MVFR CIG GROUP WAS MENTIONED AT KOMA GIVEN A
BAND OF LOWER CLOUDS DROPPING S ACROSS KFSD VICINITY. SCATTERED
FLURRIES COULD OCCUR JUST ABOUT ANY TIME OVER THE AREA LATER THIS
MORNING THROUGH MID AFTN...BUT GIVEN THEIR BRIEF NATURE AND
TIMING DIFFICULTIES...PLUS APPARENT LIMITED AVIATION IMPACT...NO
MENTION WAS MADE IN TAF FORECASTS.

CHERMOK
&&

.PREV DISCUSSION... /ISSUED 340 AM CST THU JAN 31 2013/

DISCUSSION...

MAIN FORECAST CONCERN WILL CENTER AROUND TEMPERATURES OVER THE NEXT
COUPLE OF DAYS.

ARCTIC SURGE CONTINUES TO SPILL SOUTH ACROSS THE NORTHERN
PLAINS...DROPPING OVER OUR FORECAST AREA LATER THIS MORNING. SFC
PRESSURE GRADIENT WILL BE INCREASING THROUGHOUT THE MORNING AND
AFTERNOON AS 1035 MB ARCTIC HIGH BUILDS TOWARD THE REGION
PRODUCING GUSTY NORTHWEST WINDS UP TO 30 KTS BY THIS AFTERNOON.
WIND CHILL READINGS WILL BE THE MAIN WEATHER STORY TODAY AS HIGH
TEMPERATURES REMAIN STEADY IN THE SINGLE DIGITS OVER MUCH OF THE
AREA...WITH 10 TO 15 DEGREES POSSIBLE ACROSS OUR SOUTHERN TIER OF
COUNTIES. WIND CHILL VALUES WILL EASILY FALL TO -20 TO -25 IN OUR
NORTH AND NORTHEAST COUNTIES WITH -15 TO -20 ELSEWHERE. WILL
EXTEND THE ADVISORY A TIER OF COUNTIES SOUTH FROM PREVIOUSLY
ISSUED ADVISORY AND ALSO EXTEND IN TIME TO 00Z. WE MAY NEED TO
EXTEND THE TIME A BIT LONGER IN WESTERN IOWA THIS
EVENING...HOWEVER WIND SPEEDS WILL BE COMING DOWN BY THEN.

OUT COLDEST NIGHT IN A WHILE WILL BE TONIGHT AS THE ARCTIC HIGH
SETTLES OVER THE REGION. WE WILL NOT MEET WIND CHILL CRITERIA DUE
TO NEARLY CALM WINDS...ALTHOUGH WE WILL STILL HAVE VERY COLD
AMBIENT TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO TO SINGLE
DIGITS ABOVE ZERO.

THE ARCTIC HIGH WILL BE QUICK TO SLIDE OVER THE SOUTHEAST US
ALLOWING A STRONG RETURN FLOW SET UP ON FRIDAY. STRONG 850MB WARM
AIR ADVECTION IN ADDITION TO STRENGTHENING SOUTHWESTERLY SURFACE
WINDS SHOULD LEAD TO GOOD MIXING...HOWEVER THE CAVEAT TO FULL
WARMING POTENTIAL WILL BE POSSIBLE THICKENING CLOUD COVER. HAVE
LOWERED FRIDAYS HIGHS TO ACCOUNT FOR THIS AND IT APPEARS WE WILL
REMAIN BELOW FREEZING FOR MOST AREAS EXCEPT OUR FAR WESTERN/NON
SNOW COVERED AREAS. A WEAK MID LEVEL WAVE WILL ROTATE THROUGH
FRIDAY EVE AND BRING POTENTIAL FOR VERTICAL MOTION WHICH COULD
LEAD TO LIGHT SNOW ACROSS OUR FAR NORTHEASTERN COUNTIES FRIDAY
EVENING.

NOT MANY CHANGES WERE MADE TO THE EXTENDED PERIODS AS NORTHWESTERLY
FLOW ALOFT CONTINUES THROUGH THE PERIOD AS A BROAD UPPER TROUGH
REMAINS TO OUR EAST AND WEAK RIDGING MOVES ACROSS THE WESTERN
STATES. THIS PATTERN SHOULD ALLOW TEMPERATURES TO MODERATE INTO THE
LOWER TO MID 40S.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ011-012-
     015>018-031>034.

IA...WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ043-055-
     056.

&&
Hazardous weather outlook, Jan 31, 3:59 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
359 AM CST THU JAN 31 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
359 AM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WIND CHILLS ARE EXPECTED TODAY AS AN ARCTIC AIRMASS
COMBINES WITH GUSTY NORTHWEST WINDS. A WIND CHILL ADVISORY IS IN
EFFECT FOR A GOOD PORTION OF NORTHEAST NEBRASKA AND PORTIONS OF
WEST CENTRAL IOWA THROUGH THIS EVENING...WHERE WIND CHILLS OF 20
TO 25 BELOW ZERO ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
January 31, 6:00 AM CST to 2:00 PM CST
Where
Knox forecast zone
Reported by
AWOS
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cedar

When
January 31, 6:00 AM CST to 8:00 PM CST
Where
Cedar forecast zone
Reported by
AWOS
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
January 31, 6:00 AM CST to 1:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Antelope

When
January 31, 8:00 AM CST to 1:00 PM CST
Where
Antelope forecast zone
Reported by
AWOS
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
January 31, 8:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stanton

When
January 31, 8:00 AM CST to 12:00 PM CST
Where
Stanton forecast zone
Reported by
AWOS
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cuming

When
January 31, 8:00 AM CST to 12:00 PM CST
Where
Cuming forecast zone
Reported by
AWOS
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 31, 8:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
January 31, 8:00 AM CST to 4:00 PM CST
Where
Thurston forecast zone
Reported by
AWOS
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422484, 422485, 422486, 422483, 422487, 422488, 422489, 422490, 422491.